Hail, Marshall
- When
- June 26, 4:20 PM CST
- Where
- Marshall County, 4.54 mi NNW of Alvarado
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 48.260, -97.040
The large hail was seen by a storm damage team.
Quite a bit of remnant cloud cover crossed the Dakotas and Minnesota during most of the morning and afternoon of the 26th. However, by late morning and early afternoon, some clearing did finally occur from Jamestown to Devils Lake to Grand Forks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Quite a bit of remnant cloud cover crossed the Dakotas and Minnesota during most of the morning and afternoon of the 26th. However, by late morning and early afternoon, some clearing did finally occur from Jamestown to Devils Lake to Grand Forks. In this area, temperatures quickly climbed into the lower 80s with dew points around 70. By late afternoon, thunderstorms fired around the Grafton area and moved slowly east-southeast into the early evening, finally ending in northern Polk County by sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 255 PM CDT SAT JUN 26 2010 .SHORT TERM... PCPN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE OVER THE NEXT COUPLE OF DAYS. MODELS SEEM TO BE IN FAIR AGREEMENT ON PCPN PLACEMENT OVERNIGHT SO WILL USE A MODEL BLEND. TONIGHT...MOST OF THE FA HAS BEEN UNDER THE CLOUDS SO FAR TODAY. THIS HAS HELPED TO HOLD DOWN TEMPS IN THE 70 TO 75 DEGREE RANGE SO FAR IN THE EAST AND SOUTH. THERE HAS BEEN A LITTLE CLEARING ACROSS PORTIONS OF CENTRAL ND AND ALSO TOWARD KDVL AND KGFK AT TIMES. THEREFORE TEMPS IN THIS AREA HAVE CLIMBED TO THE UPPER 70S AND LOWER 80S. SFC DEW POINTS HAVE BEEN HIGH ALL DAY AND PRECIPITABLE WATER VALUES HAVE BEEN ABOVE 1.25 INCHES. INSTABILITY IN THE WARMER AREAS IS ALREADY WELL ESTABLISHED WITH CAPE VALUES ABOVE 2000J/KG. LOOKING FOR A KICKER AGAIN OR AN AREA TO WATCH FOR DEVELOPMENT. SPC HAS JUST ISSUED A MESOSCALE DISCUSSION FOR OUR NORTHWEST AND WEST CENTRAL FA WITH COMMENTS ABOUT HOW THE CLOUDS/COOLER AIR IN THE SOUTH MAY RESTRICT ANY SEVERE POTENTIAL THERE. SFC FEATURES REMAIN PRETTY WEAK AND HARD TO PICK OUT...BUT SPC MESOSCALE DISCUSSION MENTIONS A WEAK CONVERGENCE LINE NEAR KDVL AND ANOTHER BOUNDARY OVER NORTHWEST ND WHICH COULD HELP INITIATE STORMS. THE LATE AFTERNOON AND EARLY EVENING LOOK ACTIVE WITH QUITE A BIT OF SHOWER/TSTM ACTIVITY FOR ALL AREAS. HOW MUCH IF ANY SEVERE WEATHER OCCURS IS ALWAYS A TOUGH ONE...ALTHOUGH SPC DEPICTION OF THE WARMER AREA LOOKS GOOD FOR NOW. MAY START WITH THAT FOR MENTIONING ANY SEVERE STORMS AND SEE HOW THINGS PROGRESS. ALL MODELS SEEM TO SHOW THE CONVECTIVE ACTIVITY SLIDING INTO OUR MN FA LATER TONIGHT AS THE FRONTAL BOUNDARIES ALSO SLIDE EAST. THERE WAS A GOOD DEAL OF FOG AROUND THIS MORNING...BUT DO NOT ANTICIPATE THE SAME TONIGHT WITH WINDS TURNING NORTHWEST AND STAYING UP. SUN-TUE...500MB SHORT WAVE EVIDENT IN WATER VAPOR IMAGERY OVER EAST CENTRAL ALBERTA WILL SLIDE THROUGH THE FA ON SUNDAY. THIS BRINGS DOWN SOME COOLER 500MB TEMPS TOO SO THINK WITH SOME HEATING THERE COULD BE SOME SHOWERS/TSTMS AROUND...ESPECIALLY BY AFTERNOON (AND MAINLY ALONG/NORTH OF HIGHWAY 200). SOME OF THIS ACTIVITY MAY LINGER INTO THE EARLY EVENING BEFORE DYING OUT. REST OF THE SHORT TERM FORECAST LOOKS DRY WITH HIGH PRESSURE BUILDING IN. .LONG TERM [TUE NIGHT-SAT]...MODELS IN FAIR AGREEMENT THROUGH THE PERIOD. CONSENSUS IS THAT AN UPPER RIDGE WILL BE PROPAGATING OVER THE REGION TUE THROUGH THUR...WITH SOUTHWEST FLOW ALOFT SETTING UP BY FRIDAY. THIS WILL LEAD TO MOSTLY DRY WEATHER THROUGH THUR...WITH THUNDER CHANCES RETURNING FOR FRIDAY AND SATURDAY. MODEL DIFFERENCES SHOW UP WITH STRENGTH AND TIMING OF RIDGE...AND THEN DETAILS WITH PRECIP FRIDAY INTO SATURDAY. MOST DIFFERENCES ARE MINIMAL. TEMPERATURES EXPECTED TO BE SLIGHTLY ABOVE NORMAL CONSIDERING THE SYNOPTIC PATTERN. && .AVIATION...MAIN CONCERN WILL BE THUNDER CHANCES THIS EVENING AND OVERNIGHT. INDICATED MOST PROBABLE TIMING WITH TEMPO GROUPS. WILL ADD MORE DETAIL IF/WHEN DETAILS BECOME MORE APPARENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG/LUKES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 550 AM CDT SAT JUN 26 2010 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-271100- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 550 AM CDT SAT JUN 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY...MOSTLY FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. AN UPPER LEVEL SYSTEM AND A SURFACE COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA BY LATE AFTERNOON AND INTO THE RED RIVER VALLEY THIS EVENING. LARGE HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-271100- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 550 AM CDT SAT JUN 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TO MOVE INTO THE AREA LATE THIS AFTERNOON THROUGH MIDNIGHT. AN UPPER LEVEL SYSTEM AND A SURFACE COLD FRONT WILL MOVE INTO THE CENTRAL DAKOTAS THIS AFTERNOON AND INTO WESTERN MINNESOTA AROUND MIDNIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED FROM THE LARGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG GRAFTON 48.42N 97.40W
06/26/2010 WALSH ND TRAINED SPOTTER
TREES DOWN ON EAST SIDE OF GRAFTON AND WINDS ESTIMATED AT
100MPH AT GRAFTON AIRPORT WITH DAMAGE TO PLANES AND
HANGAR.
&&
DKELLENBThe Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
4 hail, 2 tornado, 2 funnel cloud. Local standard time, as filed.
The large hail was seen by a storm damage team.
The tornado tracked intermittently for about three miles, from about three miles northeast of Warren to about two miles west of Radium. One farmstead had some minor shingle damage, tree damage, and paint scarring from windborne gravel and other debris. Another farmstead had significant roof damage to a small wooden quonset due mainly to falling tree limbs. There was some tree damage in shelterbelts and minor crop scarring in fields. Peak winds were estimated at 95 mph.
The hail ranged in size from 0.75 to 1.00 inch.
A persistent wall cloud with a funnel was viewed as it tracked slowly east-southeastward.
A persistent wall cloud with a funnel was viewed from one mile south of Sherack as it slowly tracked east-southeastward.
The tornado tracked intermittently for about eight miles, from one mile south-southwest of Key West to around eight miles north of Crookston. Large tree limbs were broken off several trees in shelterbelts and one power pole was cracked near the base. The tornado was viewed as a fairly diffuse and partially rain wrapped funnel with intermittent touchdowns and occasionally lofted debris. Peak winds were estimated at 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229054, 227520, 229062, 227521, 227522, 229051, 229053, 229066.